MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA BIOPSY FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA BIOPSY FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4-230SP-S
Medical Device Problem Codes Failure to Align (2522); Material Protrusion/Extrusion (2979)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The forceps was returned with the spike bent to one side and a visual examination was performed on the forceps cups.During our evaluation the cups were visually evaluated and potential cup misalignment was observed.The spike protruding through the side of the forceps cups could have potentially contributed to cup misalignment.The device is being sent back to the supplier for further evaluation where the final determination of cup misalignment will be determined based on the manufacturer¿s specifications.The supplier provided the following evaluation: one device from the reported event was returned with proof of decontamination.The returned device was tested for "spike damage" based upon the correspondence from the customer.Upon initial visual examination, the spike was bent and protruded outside of the forceps cups.The reported defect for "spike damage" was confirmed.The device was also evaluated for potential cup misalignment.Under magnification, the visible material thickness was measured to be greater than the maximum allowed thickness specified.The device was measured in two places under magnification.The distance between fork arms measured relatively parallel and satisfies the maximum allowable dimension.The root cause for "spike damage" is unknown.The root cause for "potential cup misalignment" most likely occurred due to the protruding spike outside of the forceps cups, inhibiting the ability to properly close the forceps cups.The device history records were reviewed.The assembly orders for this lot were manufactured in (b)(4).No relevant defects were noted in the records.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided: the "spike protruding through the side of the forceps" issue experienced by the customer was confirmed.Visual examination of the device determined that the spike was bent and protruding outside the forceps cups.Consequently, the protruding spike outside of the forceps cup caused the cups to misalign inhibiting the ability to close properly.All devices are inspected during final quality control (fqc) inspection for proper opening and closing as well as a visual examination to determine that the spike is inside the forceps cup.Awareness training will be given to the operators.Prior to distribution, all captura biopsy forceps with spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered remote.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a biopsy procedure, the physician used a cook captura biopsy forceps with spike.The physician wanted to take a biopsy in the gastrointestinal tract, but as the physician pushed the forceps through the scope, it got stuck and damaged the scope due to the fact that the forceps spike was sticking out on the side of the forceps.This device was evaluated on 09/06/2017, and the cups were found to be potentially misaligned.

Brand Name
CAPTURA BIOPSY FORCEPS WITH SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6904101
Report Number1037905-2017-00613
Device Sequence Number1089991
Product Code FCL
UDI-Device Identifier00827002315853
UDI-Public(01)00827002315853(17)200420(10)W3853383
Combination Product (Y/N)N
Initial Reporter CountrySA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4-230SP-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2017
Initial Report FDA Received Date09/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1